Alert archive / California / Winter Storm Warnings in 2008

Winter Storm Warning 1, NWS San Diego, CA

January 23, 2008San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Jan 23, 2008, 1:02 PM PST for San Bernardino County, California. It took effect at Jan 23, 2008, 6:00 PM PST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2008, 1:02 PM PST (21:02 UTC)
In effect from
Jan 23, 2008, 6:00 PM PST
Expired
Jan 24, 2008, 2:37 AM PST
In force
9 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Jan 23, 8:00 PM PSTHEAVY SNOW 7Wrightwood, CASEVEN INCHES OF SNOW HAS ACCUMULATED IN WRIGHTWOOD SINCE 4 PM.
Jan 23, 8:22 PM PSTSNOW 0Cajon Summit, CATHE CAJON PASS HAS BEEN SHUT DOWN DUE TO SNOW.
Jan 23, 8:22 PM PSTHEAVY SNOW 63 Wsw Lake Arrowhead, CATWO INCHES OF SNOW HAS FALLEN IN THE PAST HOUR IN TWIN PEAKS WITH SIX INCHES OF TOTAL SNOW ACCUMULATION OVER THE PAST SEVERAL HOURS.
Jan 23, 10:49 PM PSTHEAVY SNOW 8Wrightwood, CAVERY DRY SNOW
Jan 24, 12:35 AM PSTHEAVY SNOW 8Forest Falls, CA8 INCHES OF SNOW IN SEVEN HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSGX 232102
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PST WED JAN 23 2008

CAZ055-240515-
/O.UPG.KSGX.WS.A.0001.080124T0000Z-080124T1800Z/
/O.NEW.KSGX.WS.W.0001.080124T0200Z-080124T1400Z/
SAN BERNARDINO COUNTY MOUNTAINS-
102 PM PST WED JAN 23 2008

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST THURSDAY...
...WINTER STORM WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

UPPER LEVEL LOW PRESSURE OFF THE COAST IS EXPECTED TO BRING
PERIODS OF MODERATE TO HEAVY SNOW ABOVE 4000 FEET AND LOCAL GUSTY
WINDS TO ABOUT 40 MPH. SNOW ACCUMULATIONS SHOULD RANGE FROM 5 TO
10 INCHES ABOVE 5000 FEET. SNOWFALL RATES COULD EXCEED ONE INCH
PER HOUR. THERE WILL ALSO BE AREAS OF DENSE FOG. SNOW...BLOWING
SNOW AND DENSE FOG WILL LOCALLY REDUCE VISIBILITY TO LESS THAN A
QUARTER MILE AT TIMES.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS.

$$

JAD
2 follow-up statements
000 
WWUS46 KSGX 240347
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
747 PM PST WED JAN 23 2008

CAZ055-241300-
/O.NEW.KSGX.WS.A.0002.080125T0200Z-080125T1400Z/
/O.CON.KSGX.WS.W.0001.000000T0000Z-080124T1400Z/
SAN BERNARDINO COUNTY MOUNTAINS-
747 PM PST WED JAN 23 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT. A WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM PST THURSDAY. 

UPPER LEVEL LOW PRESSURE OFF THE COAST IS EXPECTED TO BRING
PERIODS OF MODERATE TO HEAVY SNOW AND LOCAL GUSTY WINDS TO ABOUT
40 MPH. SNOW ACCUMULATIONS SHOULD RANGE FROM 5 TO 10 INCHES.
SNOWFALL RATES COULD EXCEED ONE INCH PER HOUR. THERE WILL ALSO BE
AREAS OF DENSE FOG. SNOW...BLOWING SNOW AND DENSE FOG WILL LOCALLY
REDUCE VISIBILITY TO LESS THAN A QUARTER MILE AT TIMES. SIMILAR
CONDITIONS ARE EXPECTED THURSDAY NIGHT.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...GUSTY
WINDS...BLOWING SNOW AND LOW VISIBILITY ARE EXPECTED. THIS WILL
MAKE TRAVEL VERY HAZARDOUS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY
THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

DA/SCV
000 
WWUS46 KSGX 241037
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
237 AM PST THU JAN 24 2008

CAZ055-242200-
/O.CAN.KSGX.WS.W.0001.000000T0000Z-080124T1400Z/
/O.CON.KSGX.WS.A.0002.080125T0200Z-080125T1400Z/
SAN BERNARDINO COUNTY MOUNTAINS-
237 AM PST THU JAN 24 2008

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE
WINTER STORM WARNING. A WINTER STORM WATCH REMAINS IN EFFECT TONIGHT.

SNOWFALL HAS BEEN LIGHT SINCE AROUND MIDNIGHT...AND ONLY LIGHT
SNOW IS EXPECTED THE REST OF THE NIGHT. THE NEXT WAVE WILL MOVE
THROUGH THE AREA TONIGHT AND BRING PERIODS OF HEAVY
SNOW...ESPECIALLY ON THE SOUTH SLOPES AND NEAR THE CRESTS OF THE
SAN BERNARDINO COUNTY MOUNTAINS. UP TO 10 INCHES OF NEW SNOW COULD
FALL BY FRIDAY MORNING.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...GUSTY
WINDS...BLOWING SNOW AND LOW VISIBILITY ARE EXPECTED. THIS WILL
MAKE TRAVEL VERY HAZARDOUS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY
THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

MAXWELL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 23, 9:04 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 9:04 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 AM PST WED JAN 23 2008

.SYNOPSIS...SUNNY TO PARTLY CLOUDY SKIES TODAY WILL GIVE WAY TO
INCREASING CLOUDS THIS EVENING FROM THE NORTH. LOW PRESSURE OFF THE
NORTHERN CALIFORNIA COAST WILL SEND A WEAK TROUGH OUR WAY WITH A
PERIOD OF RAIN AND SNOW EXPECTED OVERNIGHT. SCATTERED SHOWERS WILL
BE POSSIBLE THROUGH FRIDAY MORNING. A BREAK IN THE PRECIPITATION IS
EXPECTED LATER FRIDAY OR SATURDAY MORNING AS THE STORM OFF THE COAST
REGROUPS WITH ADDED REINFORCEMENTS FROM THE NORTH. THE STORM IS
EXPECTED TO MOVE TOWARD THE COAST SATURDAY NIGHT...INCREASING THE
CHANCE FOR RAIN AND SNOW. PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW
WILL BE POSSIBLE OVER THE WEEKEND. SCATTERED SHOWERS COULD LINGER
THROUGH MONDAY. MORE RAIN AND SNOW ARE POSSIBLE BY WEDNESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SATELLITE IMAGERY SHOWS SKIES ARE CLEAR TO PARTLY CLOUDY THIS
MORNING. RAIN AND SNOW ARE FALLING AS CLOSE AS SANTA BARBARA AND
VENTURA COUNTIES. THE 12Z MIRAMAR SOUNDING SHOWS OUR MOIST LAYER HAS
DECREASED SLIGHTLY FROM TUE AND EXTENDS TO ABOUT 5600 FEET.
STABILITY HAS INCREASED SLIGHTLY AS WELL. WATER VAPOR IMAGERY SHOWS
A BROAD UPPER LOW CENTERED OFF THE NOCAL COAST WITH A LOBE OF
VORTICITY ROTATING AROUND THE S SIDE. THIS FEATURE IS SUPPORTING A
BAND OF MODERATE RAIN FROM NEAR THE CHANNEL ISLANDS...N THROUGH
VENTURA...SANTA MARIA...AND POINTS NORTH. LITTLE MOVEMENT HAS BEEN
NOTED WITH THIS LINE OVER THE PST SEVERAL HOURS.

TODAY LOOKS SUNNY TO PARTLY CLOUDY AND MILD. STILL EXPECTING A
PERIOD OF RAIN AND MOUNTAIN SNOW AFTER DARK TONIGHT AS A LOBE OF
VORTICITY ROUNDS THE BASE OF THE UPPER LOW AND TRAVERSES SOCAL.
PRECIPITATION AMOUNTS ARE EXPECTED TO BE ONE-HALF INCH OR LESS MOST
AREAS...EXCEPT FOR THE SAN BERNARDINO MOUNTAINS AND FOOTHILLS WHERE
AMOUNTS COULD BE CLOSER TO ONE INCH. BASED ON CURRENT GUIDANCE...
EXPECT THE WINTER STORM WATCH WILL BE UPGRADED TO A WARNING THIS
AFTERNOON. WINTER STORM CONDITIONS STILL LOOK LIKELY OVERNIGHT.
MOIST CYCLONIC FLOW AND ADDITIONAL WEAK DISTURBANCES WILL KEEP A
THREAT OF MOSTLY LIGHT RAIN AND SNOW AT TIMES INTO FRI MORNING.

12Z MODEL GUIDANCE SHOWS ADDITIONAL ENERGY MOVES INTO THE WEST COAST
TROUGH ON FRI. THIS REDEVELOPS A MORE INTENSE UPPER LOW WELL OFF THE
COAST. THIS PROCESS PUMPS UP A WEAK RIDGE OVER SOCAL FRI THROUGH SAT
MORNING WHEN LITTLE OR NO PRECIPITATION IS NOW EXPECTED. AT THE SAME
TIME THIS BETTER POSITIONS THE UPPER LOW TO DRAW IN SUBTROPICAL
MOISTURE. THE WARMER CONDITIONS COUPLED WITH THE MOIST SUBTROPICAL
FLOW WILL BRING A CHANCE FOR HEAVY RAIN...AND ALSO LIFT SNOW LEVELS
TO ABOVE 5500 FEET FROM SAT AFTERNOON THROUGH SUN.

OBVIOUSLY THIS IS AN EVOLVING SYSTEM. CUT-OFF LOWS ARE NOTORIOUSLY
DIFFICULT TO TIME. WE WILL LIKELY SEE MORE SCENARIO CHANGES THROUGH
THE WEEK...BUT AT THIS TIME EXPECT RAIN AT SOME POINT THIS WEEKEND
WITH A GOOD POSSIBILITY OF SOME HEAVY RAIN TO DEVELOP BY SAT NIGHT
OR SUN. WITH THE SPECTER OF SUBTROPICAL MOISTURE AND STRONG DYNAMICS
NOW IN THE MIX...TOTAL RAINFALL AMOUNTS COULD EASILY BE IN THE TWO
TO FOUR INCH RANGE W OF THE MTNS THROUGH MON...WHILE THE COASTAL
MOUNTAIN SLOPES GET CONSIDERABLY MORE. SNOWFALL WILL BE PROBLEMATIC
NOW THAT IT APPEARS SNOW LEVELS MAY BE LIFTED ABOVE RESORT LEVELS
AHEAD OF THE MAIN SYSTEM ON SAT AND SUN.

MOIST CYCLONIC FLOW CONTINUES MONDAY FOR A CHANCE OF LINGERING
SHOWERS...OTHERWISE SOME DRYING IS EXPECTED THROUGH MID-WEEK...BASED
ON 12Z MODEL GUIDANCE.

&&

.AVIATION...
231530Z...CIGS 5000 TO 7000 FT IN SOME AREAS THIS MORNING WITH SCT
LAYER 1500 TO 2500 FT NEAR THE COAST. CLOUDS WILL
INCREASE...THICKENING AND LOWERING...THROUGH THE DAY WITH INCREASING
CHANCES FOR RAIN. RAIN BECOMING LIKELY FROM THE NORTH BY LATE
AFTERNOON OR EVENING. RAIN THROUGH TONIGHT WITH CLOUDS AND SHOWERS
BREAKING UP EARLY THURSDAY MORNING...THEN MORE RAIN BY THURSDAY
AFTERNOON THROUGH THE NIGHT. CIGS LOWERING BY THIS EVENING TO AROUND
2000 TO 2500 FT MSL. BASES LIFTING LATE TONIGHT OR EARLY THURSDAY
MORNING...THEN LOWERING AGAIN THURSDAY AFTERNOON. VSBY MOSTLY ABOVE
7SM...LOWER ALONG THE COASTAL SLOPES WITH AREAS 3-5SM BY THIS
EVENING...DROPPING TO 1-2SM IN RAIN WITH BASES LOWERING TO 1K FT OR
LOWER AT TIMES.

&&

.MARINE...SWELL WILL INCREASE THURSDAY WITH LITTLE CHANGE EARLY
FRIDAY...THEN INCREASING LATE FRIDAY INTO SATURDAY AS STRONG SOUTH
WINDS DEVELOP FRIDAY MORNING. POSSIBLE SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS FRIDAY MORNING INTO SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FOR THE SAN BERNARDINO COUNTY MOUNTAINS
TONIGHT THROUGH THURSDAY MORNING. SEE LAXWSWSGX.

HYDROLOGIC OUTLOOK. SEE LAXESFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...PG
Hazardous weather outlook, Jan 23, 6:20 AM PST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
620 AM PST WED JAN 23 2008

CAZ042-043-048-050-055>058-060>062-240000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
620 AM PST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

INCREASING MOISTURE AHEAD OF A PACIFIC STORM WILL BRING RAIN TO
NORTHERN AREAS BY THIS EVENING AND OVER THE ENTIRE FORECAST AREA
OVERNIGHT.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...HEAVY SNOW...AND DENSE FOG IS POSSIBLE IN THE SAN
BERNARDINO COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY

LOW PRESSURE OFF THE COAST WILL BEGIN TO MOVE INLAND SATURDAY.
DISTURBANCES ASSOCIATED WITH THE LOW WILL BRING PERIODS OF RAIN
THURSDAY THROUGH SUNDAY. HEAVY RAIN...MOUNTAIN SNOW...AND STRONG
WINDS WILL BE POSSIBLE MAINLY SATURDAY. SEE LAXESFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION MAY BE
REQUIRED BY THIS EVENING.

JAD/MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:22 PM PSTWinter Storm WatchSGXSan Bernardino18 hr
Jan 23, 3:06 PM PSTMarine Weather StatementSGX7 hr

Nearby

Winter Storm Warnings in California, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.